Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 13, NWS Blacksburg, VA

July 24, 1999Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 24, 1999, 7:41 PM EDT for Buckingham County, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1999, 7:41 PM EDT (23:41 UTC)
Expired
Jul 24, 1999, 9:40 PM EDT
In force
119 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 242341
FFWRNK
VAC029-250140-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  SOUTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA.

* UNTIL 940 PM EDT.

* AT 740 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL IN SOUTHERN BUCKINGHAM COUNTY. A SERIES OF
  THUNDERSTORMS HAD PRODUCED 3 TO 5 INCHES OF RAIN SINCE 3PM. MORE
  THUNDERSTORMS WILL MOVE ACROSS THIS AREA BEFORE 9PM. THE
  ADDITIONAL RAIN IS EXPECTED TO CAUSE SOME FLOODING OF SMALL
  STREAMS AND CREEKS IN AND AROUND THE TOWNS OF SHEPPARDS...NEW
  STORE...AND CURDSVILLE.

<< CALL TO ACTION >> DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

.END/AMS/KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:05 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 24, 7:05 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT SAT JUL 24 1999

WILL DO A QUICK UPDATE TO ZONES...TO REMOVE WATCH AREA.
ALSO...WILL EXTEND CHC OF PCP IN SE PORTION OF RNK CWA.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

KK

In the hours before

Local storm report, Jul 24, 4:48 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUL 24 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    SE WYTHEVILLE             VA   WIND DAMAGE
07/24/99   WYTHE                          SHERIFFS OFFICE REPORTED A
                                          TREE DOWN SOUTHEAST OF
                                          WYTHEVILLE

PMC/MJB
Local storm report, Jul 24, 5:13 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT SAT JUL 24 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    SYLVATUS                  VA   WIND DAMAGE
07/24/99   CARROLL                        TREE LIMBS REPORTED DOWN

PMC/MJB
Local storm report, Jul 24, 5:23 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT SAT JUL 24 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    COUNTYWIDE                WV   FLOODING
07/24/99   MONROE                         EMERGENCY MANAGER REPORTED
                                          WIDESPREAD SMALL STREAM
                                          FLOODING

0450 PM    PETERSTOWN                VA   FLOODING
07/24/99   GILES                          FLOODING REPORTED BETWEEN
                                          NARROWN AND RICK CREEK NEAR
                                          ROUTE 100 AND U.S. 460

PMC/MG/MJB
Local storm report, Jul 24, 5:23 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT SAT JUL 24 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    COUNTYWIDE                WV   FLOODING
07/24/99   MONROE                         EMERGENCY MANAGER REPORTED
                                          WIDESPREAD SMALL STREAM
                                          FLOODING

0450 PM    PETERSTOWN                VA   FLOODING
07/24/99   GILES                          FLOODING REPORTED BETWEEN
                                          NARROWN AND RICK CREEK NEAR
                                          ROUTE 100 AND U.S. 460

PMC/MG/MJB
Special weather statement, Jul 24, 5:31 PM EDT, 2 hours 10 minutes before
VAZ011>020-022>024-032>035-043-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT SAT JUL 24 1999

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON
IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN VIRGINIA.

THE COUNTIES INCLUDED IN THE SEVERE THUNDERSTORM WATCH...ALLEGHANY...
AMHERST...BATH...BEDFORD...BOTETOURT...CRAIG...FLOYD...FRANKLIN...
GRAYSON...HENRY...MONTGOMERY...PATRICK...PULASKI...ROANOKE...
ROCKBRIDGE AND WYTHE.

ALSO...THE FOLLOWING INDEPENDENT CITIES ARE NO LONGER UNDER A
SEVERE WATCH...BEDFORD...BUENA VISTA..CLIFTON FORGE...COVINGTON...
LEXINGTON...MARTINSVILLE...RADFORD...ROANOKE AND SALEM.

SEVERE WEATHER HAS MOVED TO THE EAST OF THE AREA...HOWEVER...YOU MAY
EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS INTO THE LATE EVENING
HOURS.  SOME OF THESE STORMS WILL PRODUCE HEAVY DOWNPOURS AND GUSTY
WINDS...AND POSSIBLY SMALL HAIL.

SKIES WILL GRADUALLY CLEAR OVERNIGHT AS THE WEATHER SYSTEM MOVES TO
THE MID ATLANTIC COAST.

REMAINING UNDER A SEVERE THUNDERSTORM WATCH UNTIL 7:00 PM EDT ARE
THE COUNTIES OF APPOMATTOX...BUCKINGHAM...CAMPBELL...CHARLOTTE...
HALIFAX AND PITTSYLVANIA.  ALSO...THE INDEPENDENT CITIES OF DANVILLE
AND LYNCHBURG REMAIN UNDER THE WATCH.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAJOR THREAT AS STORMS
TRANSIT THE REGION THIS EVENING.

ALSO...HEAVY DOWNPOURS WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR
ARE POSSIBLE.

GILLEN
Special weather statement, Jul 24, 7:14 PM EDT, 27 minutes before
VAZ044>047-058-059-250015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT SAT JUL 24 1999

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON
EXPIRED AT 7:00 PM EDT.

SEVERE WEATHER HAS MOVED TO THE EAST OF THE AREA...HOWEVER...YOU MAY
EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS INTO THE EARLY
MORNING HOURS AS WEATHER SERVICE RADARS CONTINUE TO DETECT RAIN AND
A FEW THUNDERSTORMS AS FAR WEST AS EASTERN KENTUCKY AND CENTRAL
TENNESSEE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY DOWNPOURS...GUSTY WINDS...AND POSSIBLY SMALL HAIL.

SKIES WILL GRADUALLY CLEAR SUNDAY MORNING AS AN UPPER LEVEL
DISTURBANCE MOVES TO THE MID ATLANTIC COAST.

THE THREAT OF LOCALIZED FLOODING HAS NOW INCREASED.  AT RISK ARE
AREAS WHICH RECEIVED HEAVY RAINS EARLIER TODAY.  IF HEAVY DOWNPOURS
AGAIN OCCUR OVER THESE SAME AREAS...SMALL STREAMS WILL UNDERGO RAPID
RISES.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:45 PM EDTFlash Flood WarningRNKTazewell2 hr
Jul 24, 1:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Wythe50 min
Jul 24, 2:50 PM EDTSevere Thunderstorm WarningRNKPatrick50 min
Jul 24, 3:02 PM EDTSevere Thunderstorm WarningRNKGiles48 min
Jul 24, 3:35 PM EDTFlash Flood WarningRNKBuckingham60 min
Jul 24, 3:45 PM EDTFlash Flood WarningRNKGiles90 min
Jul 24, 5:12 PM EDTFlash Flood WarningRNKGiles58 min

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.